question-icon

Suggest treatment for diarrhea, chills and severe back pain

default
Posted on Wed, 2 Dec 2015
Question: I am a diabetic. Female - 63 yrs. Yesterday I took a second Metformin (75mg) early in the day because I was not feeling right. Brought my blood sugar from 184 down to 107. Had a half sandwich for lunch from a deli. Overwhelming taste of salt is still with me, like I swallowed salt water. Diarrhea, chills, followed by severe pain in my right side towards the back. Tender to the touch. Cannot lay on my left side without major pain. Pain lasted throughout the night and is still with me.
doctor
Answered by Dr. Praveen Jeyapathy (2 hours later)
Brief Answer:
Can be because of the drug

Detailed Answer:
Hello. Thanks for writing to hcm. Metformin is known to cause gastric side effects like the one you just mentioned. Crampy pain with loose stools is common but not proportional to what we normally see with the drug. Hence I would advise you to visit the emergency room and rule out other causes of abdominal pain primarily one where the gall bladder is involved. The loose stools can be infectious too..we can never be certain unless we look for it. Warm regards. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Praveen Jeyapathy

Diabetologist

Practicing since :2005

Answered : 324 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for diarrhea, chills and severe back pain

Brief Answer: Can be because of the drug Detailed Answer: Hello. Thanks for writing to hcm. Metformin is known to cause gastric side effects like the one you just mentioned. Crampy pain with loose stools is common but not proportional to what we normally see with the drug. Hence I would advise you to visit the emergency room and rule out other causes of abdominal pain primarily one where the gall bladder is involved. The loose stools can be infectious too..we can never be certain unless we look for it. Warm regards. Take care.